Tamoxifen for Breast Cancer
Posted: 11:08 am EDT May 17, 2007
The American Cancer Society estimates 178,480 cases of female breast cancer will be diagnosed in the U.S. this year. One treatment for breast cancer is a drug, called tamoxifen. The drug interferes with the activity of the hormone, estrogen, which fuels the growth of some breast cancer cells.
Tamoxifen has been used for roughly 25 years as a treatment for advanced breast cancer, to slow or stop the growth of cancer cells in the body. It's used as an adjuvant treatment in women who've received surgery, chemotherapy and/or radiation therapy for early stage breast cancer. For these patients, the drug is given to reduce the likelihood of recurrence or the development of cancer in the second breast. Research suggests tamoxifen may even lower the incidence of breast cancer in women who are at high risk for the disease.
Side Effects and Risks
Women who take tamoxifen are warned to watch out for potential side effects from the drug. Some patients experience hot flashes, vaginal discharge, irregular periods, headaches, dizziness, fatigue, weight loss, stomach cramps, constipation, hair thinning or depression. More serious potential side effects include: development of blood clots, worsening of endometriosis, muscle weakness, swelling in various areas of the body and an increased risk for uterine cancer and stroke.
Another concern associated with tamoxifen is the development of eye problems. The American Academy of Ophthalmology estimates 6 percent of women taking tamoxifen experience eye symptoms. Examples include cataract (cloudiness of the lens of the eye), retinopathy (damage to the blood vessels in the retina), macular edema (swelling of the central area of the retina), optic neuritis (inflammation of the optic nerve) and keratopathy (disease of the cornea). The American Optometric Association lists retinopathy, color vision problems, loss of visual acuity and visual field loss as important side effects of tamoxifen. Many patients may be unaware of problems. One study found 72 percent of patients taking low doses of tamoxifen had evidence of drug-induced deposits on their corneas. Researchers say most of the ocular side effects associated with tamoxifen appear to be reversible when the drug is discontinued. However, in rare cases, patients may experience permanent vision loss.
Tamoxifen may also have an effect on the eye's optic cup, the small, cup-like area at the back of the eye, where the retina connects to the optic nerve. In a small study, researchers from Oregon Health & Science University's Casey Eye Institute found 85 percent of women taking tamoxifen for a short period of time had a smaller optic cup size compared to a control group. The relationship between tamoxifen and optic cup size is uncertain. On the other hand, no optic cup size differences were seen among women taking tamoxifen for more than two years. Researchers would like to follow women for longer periods of time to monitor the possible relationship between tamoxifen, optic cup size and potential vision problems.
Researcher, Al Eisner, Ph.D., says women who are taking tamoxifen shouldn't discontinue the medication. However, women should be aware of the potential side effects of the drug. Patients who have concerns should speak to their health care provider and see a vision care specialist.
If you have any questions about the use of tamoxifen or any other treatment you are receiving, discuss your concerns with your health care provider.
Dx 06/2008, ILC 3.8 cm, Stage 2A, ER pos/PR pos, Her2 -,SNB with isolated tumor cell, 07/08 bilateral mastectomy with reconstruction and port inserted, 4 cycles of chemo TC x2 then AC x2 from 08/27-10/29/08, started on Tamoxifen
Log in to post a reply